Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Is abdominal pain due to periods related to palpitations?

User rating for this question
Very Good
Answered by

Practicing since : 1988
Answered : 43 Questions
Last night I couldn't sleep becuase my heart couldn't stop racing at 3 am in the morning and i have no idea why it started racing like that in first place. I had a history of anxiety and panic attacks and extreme chest pains but it has subsided in the past 6 months. That nigh also was 1st day of my period and for me it's a very painful day , and i have lower abdominal & back pains but goes away on the 2nd day and so on. I don't know if the two are connected at all. but regardless I have in the previous 2 years have done EKG twice and both doctors said my heart is fine. My basic complain was heart palpations but they on the pain level 1-10 they were often 8-9. How can I stop this and what doctor can I see?
p.s. By the way I am 23 old female, I work fulltime in the bank as a teller ( stress could be a factor), i don't eat junk food, live with mom who cooks traditional ukrainian homemade food. Moderate or social drinker.
Posted Fri, 4 May 2012 in Valvular Heart Disease
Follow-up: Is abdominal pain due to periods related to palpitations? 16 minutes later
I want to describe symptoms as well. The pain is throbbing and i can feel in the left shoulder "through" my back so to speak. it's there EVERY day but dull , it becomes sharp when i try to fall asleep and my heart starts to race out of control and i can't stop, like i can't come down. Sometimes when it hurts really bad my whole left side starts to hurt . In the morning chest hurts really bad, i can feels the muscle pain really bad. In most times it starts as anxiety.For example i start to worry about something and fear comes through and then chest pains.
I started to go gym and the pain goes away almost completely when i run like 3-5miles total. I go 2-3 times a week but maybe i need to increase it in order to be able to fall asleep. I swim a lot too. I don't understand why 23 female with decent phys. activity through the week like me gets chest pains. How is that normal? It sucks because it affects me a lot: I'm grumpy, sad ( because of pain) and loosing ability to be happy.
Another symptom: being sleepy but not able to fall asleep. Yawning even.
Answered by Dr. Gopi A 7 hours later
Thanks for the query.

Your symptoms of palpitations and chest pain are certainly not related to your heart.

For clarification you could get a 24 hr holter monitoring done to assess what is the rhythm at that time.

To me most of your symptoms appear to be due to anxiety. we call this panic attacks.

Certain medical conditions, like thyroid abnormalities and anemia, as well as certain medications, can produce intense anxiety.It is better to do tests like complete blood profile and thyroid profile.

People who experience panic attacks can use a number of lifestyle changes like aerobic exercise, avoiding alcohol, caffeine, and illicit drugs, as well as stress-management techniques to help decrease anxiety.

Do you have family history of heart disease?

More than a cardiologist it is better you see a psychiatrist and you are likely to need some counseling for the panic attacks.

Hope i have answered your query.I will be available for follow up.


Dr. A. Gopi
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiac Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor